Idaho, 2021Heavy Snow in Idaho, December 11 to 15, 2021
December 11 to 15, 2021 · NWS PIH · 7 events in 7 counties and zones
Extremely heavy snow fell in high elevations mainly over an extended period with the brunt of it on the 13th and 14th. Some localized amounts of over 30 inches were recorded.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely heavy snow fell in high elevations mainly over an extended period with the brunt of it on the 13th and 14th. Some localized amounts of over 30 inches were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 11, 4:47 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Dec 11, 4:47 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
447 AM MST Sat Dec 11 2021
.SHORT TERM...Today through Monday night.
Strong atmospheric river event moves into the region today. Already
seeing light radar returns across the central mountains and also
over by the Tetons this morning. Snowfall should pick up in
intensity and remain limited today to the Sawtooth and Wood River
regions along with the upper Snake highlands. An enhanced surge of
moisture will arrive tonight. This will help increase snow rates in
those areas and spread snow into other areas of eastern and central
Idaho including the Magic Valley and Snake Plain. Warnings and
advisories are in effect for the heavy snow areas and we'll get to
those totals shortly. Outside of the warning and advisory areas,
generally looking at an inch or less of snow. This surge of moisture
exits the region Sunday leaving light to moderate snow rates across
the central mountains into the upper Snake highlands through much of
the day. Another surge of moisture arrives late Sunday night and
Monday producing moderate to heavy snow once again over the warning
and advisory areas. Light snow will remain possible elsewhere. Snow
totals in the warning area above 7000 feet continue to look very
impressive with 2 to 3 feet likely, and perhaps approaching 4 feet
in some areas. In the valleys, generally looking at 8 to 20 inches.
Even in the advisory areas, several inches are possible with the
potential for up to 12 inches of snow in some locations. Gusty winds
are also likely through the event, so blowing and drifting snow is a
distinct possibility.
13
.LONG TERM...Tuesday through next Saturday.
We currently have a Winter Storm Warning and Winter Weather Advisory
issued through Tuesday for the Sawtooths, Wood River, and Upper
Snake Highlands areas. Tuesday brings more widespread concern for
the region, extending additional accumulations into the lower
elevations. Both the GFS and ECMWF have the PNW trough reaching
the west coast on Tuesday, bringing an associated cold front to
the region during the afternoon/evening. By this time, significant
accumulations will also be a possibility across the Snake Plain
and Magic Valley, considering the cooler temperatures and upslope
flow behind the front. The majority of our QPF for the Snake
Plain/Magic Valley during this timeframe is currently forecasted
following the cold front passage, making several inches Tuesday
and Wednesday a real possibility for these areas. However, there
is still a lot of uncertainty considering the timing of the
precipitation and cold front passage, and keeping in mind the
warm air in place ahead of the front. Cold temperatures and winds
will likely be major concerns across the Snake Plain. If we see
precipitation fall ahead of the front, falling temperatures could
result in a flash freeze and icy road conditions. Strong winds
will likely result in widespread blowing snow. Wednesday forward
looks to be drier across the region, but we could still see
lingering precipitation that may be impactful considering
temperatures will generally continue to fall through the end of
the week. Cropp
&&
.AVIATION...Expect vfr conditions today at PIH, IDA and BYI with
breezy conditions developing by afternoon. deteriorating conditions
likely at SUN with snow and IFR ceilings/visibilities likely by 06z.
VCSH likely throughout the day at DIJ with low vfr ceilings mostly.
Brief period of IFR through 13z possible as light snow departs area.
13
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 5 AM MST
Tuesday for IDZ051-052-064-067-068.
Winter Storm Warning from 8 PM this evening to 5 AM MST Tuesday
for IDZ066.
Winter Weather Advisory from 11 AM this morning to 5 AM MST
Tuesday for IDZ069-071.
Winter Storm Warning from 11 AM this morning to 5 AM MST Tuesday
for IDZ072>075.
&&
In the hours before
Special weather statement, Dec 11, 4:31 AM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
431 AM MST Sat Dec 11 2021
IDZ053>063-065-070-112100-
Upper Snake River Plain-Lower Snake River Plain-
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-Bear River Range-Bear Lake Valley-
Blackfoot Mountains-Caribou Range-Teton Valley-
Challis/Pahsimeroi Valleys-
Including the cities of Idaho Falls, Rexburg, St. Anthony,
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston,
Thatcher, Emigration Summit, St. Charles, Montpelier, Georgetown,
Grace, Soda Springs, Henry, Bone, Wayan, Swan Valley, Ashton,
Tetonia, Driggs, and Challis
431 AM MST Sat Dec 11 2021
...Strong cold front arrives Tuesday...
A cold front to move through the area Tuesday into Wednesday.
There is still uncertainty on the exact timing. This cold front
will bring mostly moderate snowfall amounts to the area, including
some valley areas. Warmer temperatures ahead of the front may
produce rain for the Snake Plain and the valleys of southeast
Idaho. Icy conditions could result as temperatures quickly fall
behind the front. Also, low visibilities and blowing snow is
possible.
Heavy Snow, Sun Valley Region
- When
- December 11, 7:00 AM MST to December 15, 8:00 PM MST
- Where
- Sun Valley Region forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.826, -114.131 (the zone’s center; the record gives no point)
AS much as 26 to 32 inches of snow was reported in Sun Valley and Ketchum.
Heavy Snow, Wood River Foothills
- When
- December 11, 8:00 PM MST to December 15, 12:00 PM MST
- Where
- Wood River Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.412, -113.980 (the zone’s center; the record gives no point)
Ten to 12 inches of snow was recorded by multiple observers in Bellevue with 17 inches recorded by multiple sources in Hailey.
Heavy Snow, Sawtooth-Stanley Basin
- When
- December 11, 8:00 PM MST to December 15, 9:00 PM MST
- Where
- Sawtooth-Stanley Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.826, -114.131 (the zone’s center; the record gives no point)
Heavy snow fell in the Sawtooth region with the Stanley COOP observer reporting 13 inches and the public reporting 32.5 inches 14 miles west northwest of Stanley.
Heavy Snow, Lost River Valleys
- When
- December 11, 8:00 PM MST to December 15, 8:00 PM MST
- Where
- Lost River Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.982, -113.727 (the zone’s center; the record gives no point)
Very heavy snow reported by the public and spotters with the following amounts: 4 miles north northwest of Darlington 20 inches, Moore 18 inches, Mackey 16 inches, Darlington 15 inches and Mackay 14 inches.
Heavy Snow, Centennial Mountains-Island Park
- When
- December 11, 8:00 PM MST to December 15, 8:00 PM MST
- Where
- Centennial Mountains-Island Park forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.091, -111.680 (the zone’s center; the record gives no point)
The Island Park COOP observer recorded 30 inches of snow with 14 inches 14 miles north northwest of Macks Inn.
Heavy Snow, Beaverhead-Lemhi Highlands
- When
- December 11, 8:00 PM MST to December 15, 8:00 PM MST
- Where
- Beaverhead-Lemhi Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.004, -112.761 (the zone’s center; the record gives no point)
The COOP observer at Dubois measured 11 inches of snow and the one 6 miles north of Small measured 18 inches.
Heavy Snow, Franklin-Eastern Oneida Region
- When
- December 14, 4:00 AM MST to December 15, 8:00 PM MST
- Where
- Franklin-Eastern Oneida Region forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.188, -112.176 (the zone’s center; the record gives no point)
Heavy snow fell with 8.5 inches at the Preston COOP site, 8.5 inches at the Malad City COOP site, with 9 to 10 inches reported at Preston via the public and cocorahs.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- High Wind in Michigan, December 11, 2021$5.1 million · 56 kt wind · 17 events
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Michigan, December 11, 2021$100,000 · 63 kt wind · 14 events
- High Wind in Pennsylvania, December 11, 2021$150,000 · 56 kt wind · 1 event
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999617, 999601, 999671, 999672, 999674, 999678, 999684.